Texas, 2018Flash Flooding in Texas, September 6, 2018
September 6, 2018 · NWS MAF · 2 events in 1 county or zone
West Texas was in between two upper ridges with a cold front that had stalled along the Davis Mountains. Upper level disturbances within the upper flow moved over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West Texas was in between two upper ridges with a cold front that had stalled along the Davis Mountains. Upper level disturbances within the upper flow moved over the area. Outflow boundaries from previous showers/isolated thunderstorms were across the area along with a surface trough. There was plentiful moisture across West Texas with moisture in the mid-levels coming from the subtropical Pacific. These conditions of lift and moisture resulted in flash flooding in parts of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 6, 2:00 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Thu Sep 6 2018
.DISCUSSION...As of 2:45 PM CDT Thursday...Some places did
receive a plethora of rain...whereas others got zip. It certainly
has been humid (for West Texas/SE New Mexico) with dew pts
reaching 70. Scattered rain showers are ongoing over the Permian
Basin...southeast New Mexico...the Trans Pecos...and into the
Glass/Davis/Guadalupe Mtns. These showers have been tropical in
nature with little lightning. They have been very proficient rain
producers...even the "non-impressive" looking cells. The PWAT
value from this morning's 12Z MAF sounding was 1.59 inches. This
means any convection that develops will have the tendency to
produce rainfall rates on the order of 1- 2 in/hr. Localized flash
flooding will be the main concern tonight thru Friday.
Water Vapor RGB imagery shows a plume of moisture stretching from
the subtropical Pacific northeast thru Texas. At the
surface it's a big ol' mash-up...with all the various outflow
boundaries and sfc troughs it appears that the weak cold front is
in the Trans Pecos drifting south.
We are currently in a "col" with a ridge to the east and west of
the CWA. With the cold front stalling along the mtns and weak
impulses moving overhead in the very moist southwest flow aloft
convection will continue right thru Saturday. The best chances
will be tonight and Friday. Tossed about the idea for a Flash
Flood Watch but do not feel that heavy rain will be widespread
enough to warrant one. Temps will be...get this!...below normal
with highs hanging around 80.
But as is the case...unfortunately for us...this too shall pass.
The trough will begin to lift northeast as the ridge from the
Pacific builds east. Drier air will filter in Sat night/Sunday...
with rain chances confined to the Glass/Davis Mtns south to the
Intl border. Basically where the front will stall and eventually
wash out.
Next week looks to be dry with the ridge building in from the
west...eventually being centered over the Southern/Central Plains
by the end of next week. With mostly clear skies we know what that
means when it comes to temperatures. If you guessed above normal
that would be a good bet. Highs next week will be around 90 in the
Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande
Valley. There could even be a bonus 100 along the Rio Grande mid
to late next week.
Strobin/Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 80 66 83 / 60 70 40 30
Carlsbad 65 82 64 84 / 40 50 50 20
Dryden 71 86 70 84 / 60 60 70 60
Fort Stockton 66 81 65 81 / 60 60 60 40
Guadalupe Pass 60 77 59 79 / 50 50 50 20
Hobbs 63 79 61 82 / 40 60 50 20
Marfa 60 76 60 75 / 50 60 60 40
Midland Intl Airport 67 80 65 83 / 50 70 40 30
Odessa 66 81 64 83 / 50 60 40 30
Wink 68 83 66 85 / 50 60 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27/33
Hazardous weather outlook, Sep 6, 1:10 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Sep 6 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur across many areas
today and tonight. Heavy rainfall with localized flash flooding is
possible, particularly across areas that have received recent rains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Friday and Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Flash Flood, Pecos
- When
- September 6, 3:59 PM CST to 6:00 PM CST
- Where
- Pecos County, 20.64 mi NNW of Chancellor to 22.01 mi NNW of Chancellor
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.930, -103.359
Heavy rain fell across Pecos County and produced flash flooding 29 miles west of Fort Stockton. There was a high water rescue on the service road along I-10 at mile marker 229. The cost of damage is a very rough estimate.
Flash Flood, Pecos
- When
- September 6, 5:45 PM CST to 6:14 PM CST
- Where
- Pecos County, 6.19 mi SSE of Ft Stockton to 9.59 mi SSE of Ft Stockton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 30.805, -102.813
Heavy rain fell across Pecos County and produced flash flooding eight miles southeast of Fort Stockton. At least one foot of water was running over US Highway 285. No damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in Texas, September 6 to 8, 201812 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775399, 775407.